Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 6, NWS Jackson, KY

March 17, 2002Bell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 17, 2002, 8:18 PM EST for Bell County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2002, 8:18 PM EST (01:18 UTC)
Expired
Mar 17, 2002, 8:45 PM EST
In force
27 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Bell County, KY

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 180118
SVRJKL
KYC013-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
815 PM EST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELL COUNTY

* UNTIL 845 PM EST

* AT 817 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHWEST OF FOURMILE...OR ABOUT 10 MILES SOUTH OF BARBOURVILLE...
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINEVILLE AROUND 830 PM EST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO
GROUND LIGHTNING.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3662 8393 3668 8388 3671 8388 3672 8385
          3681 8379 3693 8350 3672 8349

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:10 PM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Mar 17, 3:10 PM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
310 PM EST SUN MAR 17 2002

DEFINITELY GOING TO BE CONCERNED WITH THE SOUTHERN PORTION OF CWA
AND THE AMOUNT OF RAINFALL THEY WILL SEE.  FFA OUT FOR REST OF TODAY
AND TONIGHT FOR SOUTHERN HALF OF CWA.  AVN SOLN HAS PRECIP MAXIMA
OVER OUR BORDER WITH TN WHEREAS ETA SOLN HAS MAXIMA COMPLETELY IN
TN/VA.  PER HPC DISCUSSION...MODELS HAVE BEEN UNDERESTIMATING
PRECIP. A QUARTER TO A HALF N AND ONE TO TWO IN S.

CHC RAIN FOR MON AS BOUNDARY STAYS IN THE AREA.

MON NIGHT WARM FRONT AND WAVE FROM THE TX LOW MOVES AS FAR NORTH AS
KY.  THEREFORE CHANCES OF RAIN INCREASE FROM SW TO NE AS THE NIGHT
PROGRESSES.  AT THIS POINT WITH THE DIFFERENCES IN THE MODEL AND THE
TENDENCY TO PUSH SYSTEM WEST FURTHER...IT IS HARD TO SAY WHEN RAIN
WILL BEGIN...LOOKS 12ZISH.  NOSE OF 8H JET STICKING RIGHT ALONG WITH
THE FRONT...LIKE ITS HAS BEEN...AIDING IN PRECIP.

TUES: MAIN PRECIP AREA TO OUR NORTH BUT WITH WAVES IN CONSTANT
DEVELOPMENT THROUGH THE AREA OUR CHANCES MIGHT LEAN TOWARDS
AVN...ALSO SEEING THAT THE THOUGHT IS THAT AVN IS DOING WELL
STRENGTH WISE.

DIFFERENT TRACK OF TX LOW THAN I REMEMBER YESTERDAY.  WITH LOW NOW
MOVING RIGHT OVER KY OVERNIGHT WED...ALONG WITH ANOTHER ROUND OF
MODERATE PRECIPITATION.  RAIN RELIEF AND COOLER TEMPS FOLLOW FINAL
COLD FROPA.

WED NIGHT/THURS LOOKING DRY.  RIDGING ENCROACHES TEMPORARILY OVER
OUR AREA...AS WEVE SEEN QUITE A BIT THIS WINTER IN THE WAKE OF
SIGNIFICANT SYSTEMS.

EXTENDED: WITH THE UNCERTAINTY THE EXTENDED BRINGS...NOT PLANNING ON
CHANGING MUCH.  IF MRF PLAN PANS OUT WE HAVE A BETTER CHANCE OF
CAA/NW FLOW SHSN...BUT IF THINGS ARE DELAYED AND THE ECMWF HAS ITS
WAY...LINGERING PRECIP HAS BETTER CHANCE OF BEING LIGHT SHRA AS COOL
DOWN HOLDS OFF ABOUT 24 HRS.  STILL WORDING THE SHRA/SHSN FOR FRI.
START TO SEE MODERATION LATE SUN AS COOL CANADIAN HIGH MOVES EAST TO
THE ATLANTIC.  GOING ABOVE MOS/KEEPING WITH CURRENT FORECAST THURS
NIGHT AND FRI.

IFPS/GFE: POPULATED DAY 7 FROM MRF.  STILL WORKING ON IT...BUT
WANTED TO GET AFD OUT.

JKLWRKOZF OUT BEFORE LONG.  THANKS TO SDF AND BNA FOR COORDINATION.
ADDITIONAL COORDINATION WELCOME.

.JKL...FFA FOR THE SOUTHERN 1/2 OR SO OF THE CWA TODAY AND TONIGHT.

OUDEMAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:26 PM ESTFlash Flood WarningJKLMcCreary, Pulaski, Wayne5 hr
Mar 17, 7:52 PM ESTFlash Flood WarningJKLWhitley4 hr
Mar 17, 8:16 PM ESTFlash Flood WarningJKLKnox4 hr
Mar 17, 8:20 PM ESTFlash Flood WarningJKLBell4 hr
Mar 17, 8:56 PM ESTFlash Flood WarningJKLHarlan3 hr
Mar 17, 9:02 PM ESTFlash Flood WarningJKLLaurel3 hr
Mar 17, 11:56 PM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 5 more6 hr
Mar 18, 6:00 AM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more3 hr
Mar 18, 6:56 AM ESTFlash Flood WarningJKLPike3 hr
Mar 18, 9:03 AM ESTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Letcher and 2 more3 hr
Mar 18, 11:14 AM ESTFlash Flood WarningJKLFloyd46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.